FDA Reviewers Indicate Mevacor OTC-Switch Application Not Convincing
As a joint meeting of the Nonprescription Drugs Advisory Committee and the Endocrinologic and Metabolic Drugs Advisory Committee is set to vote whether to recommend the FDA approve Merck’s OTC-switch application for its off-patent statin Mevacor, agency reviewers expressed concern about the proposed label for the product.
The joint committee meeting is scheduled for Dec. 13 and will be the third to discuss the Mevacor (lovastatin) switch. The two previous committee meetings shot down the product, and Merck has received two not-approvable letters for the OTC-switch application.
In the last not-approvable letter, the FDA told Merck it would need to develop labeling to demonstrate a higher rate of compliance with the muscle toxicity warning. A label comprehension study found that 75 percent of subjects who developed pain made a correct decision about continued Mevacor use.
A social science review of the application, conducted by the Office of Nonprescription Products, assessed two studies Merck submitted as part of the most current OTC-switch application. The select study, a label comprehension study and a separate muscle warning study were evaluated.
Many of the study participants registered high levels of label comprehension in areas such as the indication, the contraindications and the importance of reducing the amount of cholesterol in the diet before starting Mevacor. However, the concept of how to make a decision to use the drug based on cholesterol numbers and risk factors was difficult to convey no matter how well the label was designed, according to the review.
For the warning study, the results demonstrated that most participants understood that muscle soreness was a side effect of Mevacor and they should cease its use if they develop the condition. However, the comprehension of the seriousness of the muscle pain warning and what could happen if someone developed the condition and continued using it was below 90 percent.
Muscle soreness can indicate rhabdomyolysis, a potentially fatal side effect from using statins. The condition is the breakdown of muscle fibers, resulting in the release of muscle fiber contents into the bloodstream.